Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

Stability of minimal orbits


Author: John E. Brothers
Journal: Trans. Amer. Math. Soc. 294 (1986), 537-552
MSC: Primary 53C42; Secondary 49F22
MathSciNet review: 825720
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact Lie group of isometries of a riemannian manifold $ M$. It is well known that the minimal principal orbits are those on which the volume function $ {\mathbf{v}}$, which assigns to $ p \in M$ the volume of the orbit of $ p$, is critical. It is shown that stability of a minimal orbit on which the hessian of $ {\mathbf{v}}$ is nonnegative is determined by the degree of involutivity of the distribution of normal planes to the orbits. Specifically, if the lengths of the tangential components of Lie brackets of pairs of orthonormal normal vector fields are sufficiently small relative to the hessian of $ {\mathbf{v}}$, then the minimal orbit is stable, and conversely. Computable lower bounds are obtained for the values of these parameters at which stability turns to instability. These lower bounds are positive even in the case where $ {\mathbf{v}}$ is constant, and are finite unless the normal distribution is involutive. Several examples in which $ M$ is a compact classical Lie group and $ G$ is a subgroup of $ M$ are discussed, showing in particular that the above estimates are sharp.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C42, 49F22

Retrieve articles in all journals with MSC: 53C42, 49F22


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1986-0825720-3
PII: S 0002-9947(1986)0825720-3
Keywords: Minimal submanifold, stable minimal submanifold, stability, orbit, second variation of area
Article copyright: © Copyright 1986 American Mathematical Society